Thunderstorm Wind, Caledonia
- When
- May 31, 4:00 PM EST
- Where
- Caledonia County, Wheelock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.583, -72.083
A cold front and mid-level atmospheric disturbance encountered a warm and unstable airmass across Vermont during the afternoon of the 31st, resulting in the development of severe thunderstorms. These thunderstorms intensified as they moved into Caledonia county during the mid afternoon with several reports of numerous trees down in the towns of Lyndon, Wheelock and Lower Waterford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front and mid-level atmospheric disturbance encountered a warm and unstable airmass across Vermont during the afternoon of the 31st, resulting in the development of severe thunderstorms. These thunderstorms intensified as they moved into Caledonia county during the mid afternoon with several reports of numerous trees down in the towns of Lyndon, Wheelock and Lower Waterford. Slightly over 5000 customers lost power in northern Caledonia and Essex counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 2:38 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 338 PM EDT WED MAY 31 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY/... LONGER LOOP OF WATER VAPOR IMAGERY CLEARLY SHOWS A SHORTWAVE TROUGH OVER NORTHERN NEW YORK THAT HAS COMBINED WITH CAPE VALUES OF 1000-2000 J/KG TO CREATE AN ENVIRONMENT CONDUCIVE TO ISOLATED STRONG TO SEVERE STORMS. ONLY LIMITING FACTOR TO ORGANIZED STORMS HAS BEEN DEEP LAYER SHEAR AND THIS WILL BE THE CASE FOR THE REST OF THIS AFTERNOON AND INTO THIS EVENING. WILL CONTINUE IDEA OF ENHANCED WORDING FOR THE REST OF THIS AFTERNOON AND EVENING BEFORE COLD FRONT SLOWLY SAGS SOUTHWARD INTO THE REGION AND INCREASES AREAL COVERAGE OF SHOWERS. THIS IDEA CONSISTENT WITH THINKING FROM THIS TIME YESTERDAY. COLD FRONT TO SAG SOUTHWARD THROUGH THE AREA ON THURSDAY AND THIS WILL RESULT IN CATEGORICAL SHOWERS ALONG WITH THE POSSIBILITY OF SOME THUNDERSTORMS. COMPOSITE CHART SUGGESTS LIMITED POTENTIAL FOR SEVERE. TEMPERATURES WILL BE AT LEAST 10 DEGREES COOLER THAN TODAY DUE TO CLOUDS AND PRECIPITATION. MAIN ISSUE WILL BE HOW FAR SOUTH FRONT PUSHES AS UPPER LEVEL TROUGH DEVELOPS OVER THE OHIO VALLEY AND SHOULD LIMIT THE SOUTHWARD PUSH OF THE FRONT. AS A RESULT...LOOKING FOR LIKELY PRECIPITATION CHANCES OVER THE SOUTHERN HALF OF THE AREA THURSDAY NIGHT AND CONTINUING INTO FRIDAY WITH CHANCES OVER THE NORTHERN HALF. UPPER TROUGH TO BECOME MORE ESTABLISHED FRIDAY NIGHT AND SATURDAY AND THIS WILL ENHANCE THE POTENTIAL FOR MORE WIDESPREAD PRECIPITATION LATE FRIDAY NIGHT AND SATURDAY...ESPECIALLY OVER SOUTHERN AND EASTERN VERMONT. THIS SITUATION WILL HAVE TO BE MONITORED GIVEN THE FACT THAT PRECIPITATION WILL BE ONGOING ACROSS SOUTHERN VERMONT THURSDAY NIGHT AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FRIDAY AND SATURDAY GIVEN LINGERING CLOUDS AND PRECIPITATION. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... LATEST MDL RUNS HAVE SHUNTED BULK OF HEAVIEST PRECIP W/ LOW ALONG FRNT TO OUR EAST...BRINGING IT INTO EASTERN MAINE LATE SAT INTO SUNDAY. SYSTEM STILL CLOSE ENOUGH TO FA THE WRAP-AROUND CLDS/PRECIP WILL AFFECT REGION SUN MORN...MDL GUIDANCE THOUGH CARRYING PRECIP A BIT TOO FAR WEST INTO CVLY...BUT THINKING SYSTEM SYSTEM WILL BE FAR ENOUGH EAST THAT E VT..ESPECIALLY NE VT WILL SEE ANY OF THIS...SO WILL TRANSITION POPS AS SUCH. ANOTHER STRONG SFC RIDGE SETS UP OFF THE EAST COAST SUN NGT REMAINING THRU TUES. THIS WILL ALLOW WARM/MOIST/UNSTABLE SW FLOW TO WORK INTO CWA. INCR TEMPS SUN THRU TUES IN MDL GUIDANCE WARRANTED AS TEMPS WILL BUILD DURING THIS TIME AS SW FLOW BECMS MORE PREVALENT...SO WILL KEEP THIS TREND. AS A RESULT WITH THE UNSTABLE AIR WORKING OVER TOP OF RIDGE...WILL PUT IN SL CHANCE FOR -RW FOR AREAS IN NORTHERN ZONES MON/TUES...MAINLY DURINGMID MORN/LATE AFTNOON HRS. TUES NGT INTO WEDNESDAY...SFC LOW OVER GREAT LKS WILL LIFT FRNT TOWARDS CWA...ALONG W/ FRNT ALONG S QUEBEC BORDER. WILL SHOW INCR CLD AND CHANCE FOR PRECIP. && .AVIATION... COND AT ALL SITES WILL VARY FROM VFR DOWN TO IFR COND AT TIMES. THRU 00Z...TRW/RW ACROSS THE REGION...W/ SOME TS CONTAINING +RW AT TIMES. THESE STORMS WILL DISSIPATE THRU 00Z. FRNT APPROACHING FROM THE WEST WILL PUSH THRU CWA AFT 03Z-05Z. HEAVIEST PRECIP FROM 06Z-10Z W/ SOME -TRW...WITH RAIN HEAVY AT TIMES. WINDS SSW TDY BECMG LGT/VAR AFT 00Z-02Z...THEN SLOWLY BECMG LGT FROM THE N AS FRNT PASSES AREA FROM 12Z THRU 18Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...EVENSON LONG TERM/AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 429 AM EDT WED MAY 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-010830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 429 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PLEASE REPORT ANY RAINFALL AMOUNTS AND HAIL OR WIND GUST REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1103 AM EDT WED MAY 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-010000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1103 AM EDT WED MAY 31 2006 ...MORE STRONG STORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING... AS WAS THE CASE YESTERDAY...THE POTENTIAL FOR STRONG THUNDERSTORMS IS EXPECTED ACROSS PORTIONS OF THE NORTH COUNTRY THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON OVER NORTHERN NEW YORK...ESPECIALLY OVER THE NORTHERN ADIRONDACKS...AND THEN SPREAD EASTWARD WITH TIME. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN THE 40 TO 50 MPH RANGE...HEAVY DOWNPOURS...AND HAIL. ALL OF THESE ELEMENTS WERE REPORTED YESTERDAY WITH STORMS ACROSS ESSEX COUNTY NEW YORK. LIGHTNING OF COURSE WILL ALSO BE A HAZARD TO DEAL WITH AS WELL. PERSONS ACROSS THE NORTH COUNTRY SHOULD PREPARE FOR THE STRONG THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. EVENSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL PLATTSBURGH 44.70N 73.45W
05/31/2006 E0.88 INCH CLINTON NY EMERGENCY MNGR
&&
BILLGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
435 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL NEWPORT 44.94N 72.21W
05/31/2006 E1.00 INCH ORLEANS VT TRAINED SPOTTER
&&
JASONNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 449 PM EDT WED MAY 31 2006 VTZ003-004-007-008-312145- AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CONTINUING THUNDERSTORMS FROM HOLLAND TO MARSHFIELD IN NORTHEAST VERMONT...MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR WEST DANVILLE AND SOUTH WHEELOCK BY 500 PM...NEAR NORTON AND SUTTON BY 510 PM...NEAR EXIT 24 I91 AND WEST BURKE BY 520 PM...NEAR AVERILL AND EXIT 23 I91 BY 530 PM...AND NEAR EAST BARNET AND EXIT 21 I91 BY 540 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY THESE THUNDERSTORMS. LAHIFF
The Burlington radar (KCXX), 86 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512518, 5512519, 5512520.